Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 96, NWS Omaha, NE

June 12, 2017Lancaster County, Seward County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Jun 12, 2017, 5:16 AM CDT for Lancaster County, Seward County, Nebraska. It was in force for 29 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 12, 2017, 5:16 AM CDT (10:16 UTC)
Expired
Jun 12, 2017, 5:45 AM CDT
In force
29 min
Issued by
NWS Omaha, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lancaster County, NE, Seward County, NE

The radar

The Omaha radar (KOAX), 70 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 12, 5:30 AM CDTHAIL 11 Se Pleasant Dale, NERELAYED VIA FACEBOOK.
Jun 12, 5:30 AM CDTHAIL 2Pleasant Dale, NE
Jun 12, 5:40 AM CDTHAIL 1.51 Se Pleasant Dale, NELASTED ABOUT 10 MIN. REPORT RELAYED VIA FACEBOOK.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 10.3 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2017-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2464 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2017-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2464 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
1930 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
183 m²/s²
Significant tornado parameter
0.0
Supercell composite
5.6

Open this sounding in Storm Lab

The text

As transmitted.

531 
WUUS53 KOAX 121016
SVROAX
NEC109-159-121045-
/O.NEW.KOAX.SV.W.0096.170612T1016Z-170612T1045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Omaha/Valley Nebraska
516 AM CDT MON JUN 12 2017

The National Weather Service in Omaha has issued a

* Severe Thunderstorm Warning for...
  West central Lancaster County in southeastern Nebraska...
  Southeastern Seward County in southeastern Nebraska...

* Until 545 AM CDT

* At 515 AM CDT, a severe thunderstorm was located over Pleasant
  Dale, or 13 miles west of Lincoln, moving northeast at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Lincoln, Pleasant Dale, Denton, Conestoga State Recreation Area and
  Pawnee State Recreation Area.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 60 and 63.
 Interstate 80 IN Nebraska between mile markers 385 and 401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4073 9701 4085 9701 4091 9684 4092 9673
      4079 9665 4074 9675
TIME...MOT...LOC 1015Z 246DEG 12KT 4079 9694 

HAIL...1.00IN
WIND...60MPH
 
$$

MAYES
2 follow-up statements
838 
WWUS53 KOAX 121027
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
527 AM CDT MON JUN 12 2017

NEC109-159-121045-
/O.CON.KOAX.SV.W.0096.000000T0000Z-170612T1045Z/
Lancaster NE-Seward NE-
527 AM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WEST CENTRAL LANCASTER AND SOUTHEASTERN SEWARD COUNTIES...

At 526 AM CDT, a severe thunderstorm was located near Pleasant Dale,
or 10 miles west of Lincoln, moving northeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lincoln, Pleasant Dale, Denton, Conestoga State Recreation Area and
Pawnee State Recreation Area.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 60 and 63.
 Interstate 80 IN Nebraska between mile markers 385 and 401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4073 9701 4085 9701 4091 9684 4092 9673
      4079 9665 4074 9675
TIME...MOT...LOC 1026Z 246DEG 12KT 4081 9689 

HAIL...1.50IN
WIND...60MPH
 
$$

MAYES
032 
WWUS53 KOAX 121036
SVSOAX

Severe Weather Statement
National Weather Service Omaha/Valley Nebraska
536 AM CDT MON JUN 12 2017

NEC109-159-121045-
/O.CON.KOAX.SV.W.0096.000000T0000Z-170612T1045Z/
Lancaster NE-Seward NE-
536 AM CDT MON JUN 12 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 545 AM CDT
FOR WEST CENTRAL LANCASTER AND EAST CENTRAL SEWARD COUNTIES...

At 536 AM CDT, a severe thunderstorm was located near Pleasant Dale,
or 9 miles west of Lincoln, moving northeast at 15 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Lincoln, Pleasant Dale, Denton, Conestoga State Recreation Area and
Pawnee State Recreation Area.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 60 and 63.
 Interstate 80 IN Nebraska between mile markers 388 and 401.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4073 9693 4077 9698 4083 9698 4091 9684
      4092 9673 4079 9665 4074 9675
TIME...MOT...LOC 1036Z 247DEG 11KT 4080 9687 

HAIL...1.50IN
WIND...60MPH
 
$$

MAYES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 12, 2:49 AM CDT, 2 hours 27 minutes earlier.

Area forecast discussion, Jun 12, 2:49 AM CDT, 2 hours 27 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
249 AM CDT Mon Jun 12 2017

.SHORT TERM...(Today through Wednesday)
Issued at 249 AM CDT Mon Jun 12 2017

Satellite-derived PW imagery and 00z upper-air data indicate a
plume of robust low-level moisture situated along a stalled
baroclinic zone from the mid MO Valley into upper Midwest. The
southern/southwest extension of this moisture is surmounted by a
pronounced EML and associated capping inversion as depicted by 00z
soundings. Early-morning water vapor imagery indicates a weak
mid-level perturbation over the central High Plains which will
likely weaken as it continues northeast within a broader area of
building mid-level heights.

Given the strong cap and generally weak forcing, it is no surprise
that considerable variability exists in model guidance (both
explicit and parameterized) with respect to thunderstorm
potential through this afternoon. We will maintain slight-chance
PoPs along the surface front lifting north through northeast NE
today, and acknowledge the potential for isolated severe weather
conditional on storm initiation and sustenance.

The 00z models remain consistent in depicting the progression of
an upper low into the northern High Plains on Tuesday, while a
trailing vorticity lobe pivots across the mid MO Valley. In the
low levels, a trough or dryline-type boundary will advance across
NE, likely serving as the focus for thunderstorm development
across our area by late afternoon or early evening. Rich low-level
moisture collocated with steep lapse rates and a vertically
veering wind profile will favor severe storms, including
supercells, with all hazards possible. Please see the latest SPC
Day 2 Convective Outlook for additional guidance.

Showers and thunderstorms will remain possible Tuesday night into
Wednesday along and ahead of the surface front edging east
through the forecast area.

As far as temperatures are concerned, the hot weather will
continue into at least mid week with afternoon readings in the mid
80s to lower to mid 90s. Yesterday's record warm low temperature
of 72 degrees at Norfolk was broken (73), and it's possible we
could see a repeat performance for the 12th.

.LONG TERM...(Wednesday night through Sunday)
Issued at 249 AM CDT Mon Jun 12 2017

The mid-level low over the northern High Plains at the beginning
of the long-term forecast period is expected to drift north into
central Canada before accelerating northeast toward Hudson Bay
this weekend. This will result in initially zonal mid-level flow
across the mid MO Valley which will transition to northwesterly by
late this week into the coming weekend. In the low levels, we
will see a residual surface boundary lingering in the area during
the Wed-Fri time frame, prior to a more substantial cool front
moving through the mid MO Valley on Fri or Sat. By Sun into Mon,
we begin to see growing spread amongst model guidance with respect
to the evolution of the surface pattern.

As far as sensible weather is concerned, it appears that we will
see slightly cooler temperatures this weekend with periodic
chances for showers and thunderstorms through much of the long-
term period.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1141 PM CDT Sun Jun 11 2017

VFR conditions are still forecast through Monday night across
eastern Nebraska TAF sites. Generally scattered to broken mid
level clouds between FL060 and FL120 are expected through the
period. A weak frontal boundary that had slipped south of KOFK at
05Z will lift back north before 12Z. A few showers or
thunderstorms could fire north of this front before daybreak, and
are expected to remain north of KOFK.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...None.
IA...None.
&&

SHORT TERM...Mead
LONG TERM...Mead
AVIATION...Dergan
Hazardous weather outlook, Jun 12, 5:10 AM CDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Omaha/Valley NE
510 AM CDT Mon Jun 12 2017

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-130015-
Monona-Harrison-Shelby-Pottawattamie-Mills-Montgomery-Fremont-
Page-Knox-Cedar-Thurston-Antelope-Pierce-Wayne-Boone-Madison-
Stanton-Cuming-Burt-Platte-Colfax-Dodge-Washington-Butler-
Saunders-Douglas-Sarpy-Seward-Lancaster-Cass-Otoe-Saline-
Jefferson-Gage-Johnson-Nemaha-Pawnee-Richardson-
510 AM CDT Mon Jun 12 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

Isolated strong to severe storms will be possible today, mainly
north of I-80. Hail and locally damaging wind gusts will be the
primary hazards. Otherwise, expect another hot day with heat
index values rising into the 95 to 100 degree range by afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

An upper-air disturbance and associated surface front will move
into the region on Tuesday, providing the focus for thunderstorms
during the late afternoon into evening hours. Conditions will be
favorable for severe weather in the form of large hail, damaging
winds, localized flooding and perhaps a few tornadoes.

Isolated to scattered thunderstorms will remain a possibility from
Wednesday into the weekend. No organized severe weather is
currently anticipated during that time frame.

.SPOTTER INFORMATION STATEMENT...
Spotters should not be needed today or tonight.

In the hours before

Special weather statement, Jun 12, 4:59 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service Omaha/Valley Nebraska
459 AM CDT MON JUN 12 2017

NEZ065-066-121045-
Seward NE-Lancaster NE-
459 AM CDT MON JUN 12 2017

...Significant Weather Advisory for NORTHWESTERN LANCASTER AND
SOUTHEASTERN SEWARD COUNTIES UNTIL 545 AM CDT...

At 459 AM CDT, Doppler radar was tracking a strong thunderstorm over
Pleasant Dale, or 14 miles west of Lincoln, moving northeast at 15
mph.

Dime size hail will be possible with this storm.

Locations impacted include...
Lincoln, Milford, Pleasant Dale, Malcolm, Denton, Raymond, Pawnee
State Recreation Area and Conestoga State Recreation Area.

This includes the following highways...
 Highway 77 IN Nebraska between mile markers 57 and 63.
 Interstate 80 IN Nebraska between mile markers 385 and 403.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4070 9705 4088 9704 4096 9681 4095 9668
      4082 9662 4074 9669
TIME...MOT...LOC 0959Z 247DEG 13KT 4078 9696

MAYES

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 4:59 AM CDTSpecial Weather StatementOAXLancaster46 min
Jun 12, 5:42 AM CDTSevere Thunderstorm WarningOAXLancaster, Seward33 min
Jun 12, 6:11 AM CDTSevere Thunderstorm WarningOAXLancaster34 min
Jun 12, 6:41 AM CDTSevere Thunderstorm WarningOAXLancaster34 min
Jun 12, 7:11 AM CDTSevere Thunderstorm WarningOAXLancaster34 min
Jun 12, 7:30 AM CDTSpecial Weather StatementOAXDodge45 min
Jun 12, 7:34 AM CDTFlash Flood WarningOAXLancaster3 hr
Jun 12, 7:44 AM CDTSevere Thunderstorm WarningOAXLancaster31 min
Jun 12, 8:16 AM CDTSpecial Weather StatementOAXLancaster44 min
Jun 12, 8:25 AM CDTSpecial Weather StatementOAXCass, Otoe, Sarpy50 min
Jun 12, 8:36 AM CDTSpecial Weather StatementOAXLancaster39 min
Jun 12, 8:43 AM CDTSevere Thunderstorm WarningOAXCass, Otoe, Sarpy47 min
Jun 12, 8:49 AM CDTSpecial Weather StatementOAXButler41 min
Jun 12, 8:56 AM CDTSevere Thunderstorm WarningOAXButler, Seward49 min
Jun 12, 9:30 AM CDTSpecial Weather StatementOAXPlatte45 min
Jun 12, 11:49 AM CDTSpecial Weather StatementOAXDouglas, Sarpy41 min
Jun 12, 12:21 PM CDTSpecial Weather StatementOAXGage, Pawnee39 min
Jun 12, 1:12 PM CDTSpecial Weather StatementOAXCass, Johnson, Nemaha, Otoe63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.